blog-1

Do Antidepressants Cause Weight Gain? What Can You Do About It?

 

There is no shortage of stories about medications leading to weight gain. This potential is present in some medications, such as antidepressants. All antidepressants aren't the same, however. Some people are especially prone to this side effect, and it is impossible to predict who they will be until they take the medication. Moreover, some antidepressants may cause weight gain more than others. Read on if you've been prescribed antidepressants and weight gain.

Antidepressants and Weight Gain: How Common Is It?

As many overlapping factors affect our weight, it is difficult to determine whether antidepressants contribute to weight gain. Weight gain is related to depression, and emotions influence what and why we eat, how much we exercise, and how much sleep we get. Additionally, you may not notice weight gain until the second or third year of treatment, so you may not immediately notice if your antidepressant is causing it. During long-term studies, antidepressants have been found to cause weight gain 50% of the time.

 

What Antidepressants Cause Weight Gain?

Different antidepressants cause weight gain in different people. In general, we see a lot of variability in individuals' responses to medications regarding benefits and unwanted side effects. It has been noted that some antidepressants do cause weight gain more frequently than others.

 

Selective Serotonin Reuptake Inhibitors (SSRIs)

Weight gain can occur with all SSRIs, the most commonly prescribed antidepressants. Some medicines, such as paroxetine (PaxilR), sertraline (ZoloftR), escitalopram (LexaproR), and citalopram (CelexaR), cause weight gain, whereas fluoxetine (ProzacR) does not.

Serotonin Norepinephrine Reuptake Inhibitors (SNRIs)

The SNRI class of medications is another commonly prescribed class of medication that can cause modest weight gain. Venlafaxine (Effexor XRR), desvenlafaxine (PristiqR), and duloxetine (CymbaltaR) are among the medications in this class.

Tricyclic Antidepressants (TCAs)

Depression, migraine headaches, and nerve pain are common conditions treated with amitriptyline and nortriptyline (PamelorR). Both of these medications can cause weight gain as a side effect.

Monoamine Oxidase Inhibitors (MAOIs)

Due to their side effects, these drugs are less commonly prescribed because they are older. Weight gain is associated with the drug phenelzine (NardilR).

 

Other Antidepressants

Despite not fitting into any of the above categories, mirtazapine (RemeronR) is an antidepressant frequently associated with weight gain. As with most atypical antidepressants, trazodone has a known potential for weight gain and is commonly used to treat sleep disturbances caused by depression.

 

If you are taking an antidepressant or any medication and have gained weight as a side effect, keep a close eye on your weight. You may be experiencing a side effect of your medication if you have noticed the scale going up despite making no significant changes to your lifestyle.

How Do Antidepressants Cause Weight Gain?

A complex and poorly understood mechanism underlies the weight gain caused by antidepressants. Antidepressants will also have varying effects. Generally speaking, these medications affect our mood and appetite by affecting brain signalling pathways. In turn, taking antidepressants may lead to weight gain due to an increased intake of calories.

 

Our weight can also be affected by common symptoms of mood disorders. When anxiety and depression are present, sedentary habits, irregular sleep patterns, and less healthy food choices can lead to weight gain.

 

Is stopping antidepressants helpful for weight loss?

You should not abruptly stop taking an antidepressant medication without discussing it with your healthcare provider, regardless of what is happening with your weight. You may experience withdrawal symptoms or a disturbance in your mental health if you stop taking your medication. You should discuss the benefits and risks of changing medications with your healthcare provider if you believe an antidepressant is causing weight gain.

 

Bupropion, sold under WellbutrinR, has been consistently associated with weight loss (not weight gain) among antidepressants. Researchers have found that bupropion decreases appetite and food cravings. Depression can be treated with this drug without causing weight gain or potentially contributing to weight loss. You should discuss bupropion with your healthcare provider if you're unsure whether it's right for you.

 

5 Ways You Can Stop Antidepressant Weight Gain

You can do a lot to prevent antidepressant weight gain if you're suffering from it as a side effect of your medication, but changing medications is not an option. An additional benefit is that many of these treatments may also aid in the reduction of anxiety and depression symptoms.

 

Eat a healthy, balanced diet:

Vegetables, fruits, whole grains, and lean protein are all good for you. Limiting your intake of refined carbohydrates, saturated fats, and sugar-sweetened beverages will help you avoid eating too many calories and gaining weight. Moreover, research has linked refined carbohydrates (like white bread, sugary cereals, and packaged desserts) to depression symptoms. You could improve your mood by eating a healthier diet, which will help you manage weight. 

Participate in regular physical activity:

Maintaining a regular exercise regimen is an important component of weight management. The calories you burn walking or participating in an exercise class may offset the calories you consume when taking antidepressants. Exercise has also been shown to boost your mood immediately, a depression treatment.

 

Self-monitoring:

You should monitor your food intake, physical activity, and weight when controlling your weight. Monitoring what you eat can help you be more aware and mindful about your eating, which can offset some weight gain associated with antidepressant use.

Get adequate sleep:

In addition to helping you manage your weight, sleep problems are common symptoms of depression and anxiety. For weight management and mood improvement, seek the advice of your healthcare provider if you are having trouble sleeping.

Seek assistance from a healthcare provider:

Health care providers may be able to help you if you're struggling with weight gain despite eating a healthy diet and exercising regularly. It may be possible to add weight-friendly medication options to your medication plan. Medications that help you lose weight can also counteract some of the appetite increases associated with antidepressants. To provide you with a prescription, your healthcare provider should consider whether your antidepressant medications will interact with weight loss medications.

How Weight Loss Coach can Help you Lose Weight from Antidepressants?

Weight Loss Coach could be a good fit if you're struggling to lose excess weight gained when taking certain medications. A Weight Loss Coach’s certified health care professional will work with you on a personalized treatment plan if you experience medication-induced weight gain. To help you lose weight and improve your overall health, we provide medical weight loss programs that use various science-backed tools, such as nutrition, physical activity, and mindset shifts. To find out if our medical weight loss program is right for you, take our quiz or schedule a free consultation with an enrollment specialist.

 

 

 

 

 

Comments

Write a Comment